Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 132, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2012, 6:33 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2012, 6:33 PM MDT (00:33 UTC)
- Expired
- Jul 30, 2012, 7:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
070
WUUS53 KGLD 310033
SVRGLD
COC063-125-310115-
/O.NEW.KGLD.SV.W.0132.120731T0033Z-120731T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...
* UNTIL 715 PM MDT
* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF JOES...AND WAS MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
JOES...KIRK...STRATTON AND BETHUNE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 420 AND 431.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 199.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 201 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 10293 3958 10281 3976 10280 3961 10219
3922 10243 3933 10270 3948 10298
TIME...MOT...LOC 0033Z 292DEG 31KT 3957 10276
WIND...HAIL 60MPH 1.00IN
$$
LUNDQUIST2 follow-up statements
079
WWUS53 KGLD 310047
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON JUL 30 2012
COC063-125-310115-
/O.CON.KGLD.SV.W.0132.000000T0000Z-120731T0115Z/
KIT CARSON CO-YUMA CO-
647 PM MDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
YUMA AND NORTHERN KIT CARSON COUNTIES UNTIL 715 PM MDT...
AT 646 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF KIRK...AND WAS MOVING
EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
STRATTON AND BETHUNE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 420 AND 431.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 200.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 201 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 10293 3958 10281 3976 10280 3961 10219
3922 10243 3933 10270 3948 10298
TIME...MOT...LOC 0047Z 292DEG 31KT 3952 10262
WIND...HAIL 60MPH <1.00IN
$$
LUNDQUIST841
WWUS53 KGLD 310058
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT MON JUL 30 2012
COC063-125-310115-
/O.CON.KGLD.SV.W.0132.000000T0000Z-120731T0115Z/
KIT CARSON CO-YUMA CO-
658 PM MDT MON JUL 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
YUMA AND NORTHERN KIT CARSON COUNTIES UNTIL 715 PM MDT...
AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF KIRK...AND WAS
MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
BETHUNE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 420 AND 431.
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 196.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 201 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3957 10293 3958 10281 3972 10280 3961 10219
3922 10243 3933 10270 3948 10298
TIME...MOT...LOC 0058Z 292DEG 31KT 3949 10250
WIND...HAIL 60MPH <1.00IN
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:10 PM MDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 30, 2:10 PM MDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUL 30 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 144 PM MDT MON JUL 30 2012 14Z WATER VAPOR IMAGERY INDICATED LARGE ANTICYCLONIC CIRCULATION IN PLACE ACROSS THE SOUTHERN PLAINS...WITH SMALL SHORT WAVE TROUGH MOVING TO THE SOUTHEAST ACROSS EASTERN CWA. 12Z RAOBS INDICATING SOME COOLING FROM 24 HOURS AGO...ESPECIALLY AT DDC AND LBF. LAPSE RATES BTWN H75 AND H6 REMAINED FAIRLY STEEP...ESPECIALLY AT DDC. AT THE SFC...FRONTAL ZONE APPEARED TO BE WELL TO THE SOUTH OF THE CWA WITH SMALL AREA OF OUTFLOW MOVING ACROSS THE GLD CWA HELPING TO AID IN THE DEVELOPMENT OF WEAK SHOWERS IN THE SOUTHEAST CWA. REST OF TODAY/TONIGHT...WITH WEAK SFC FLOW AND PRESENCE OF LARGE SCALE RIDGING...DIFFICULT TO REALLY KEY IN ON ANY LARGE SCALE FORCING FOR ASCENT WITH ANY AFTERNOON CONVECTION EITHER DEVELOPING OVER HIGHER TERRAIN OR ALONG WEAK SFC TROUGH DEVELOPING ACROSS EASTERN COLORADO. SO FAR...SFC TROUGH NOT READILY APPARENT TO THE WEST WITH MOST NOTABLE CONFLUENCE ACROSS NORTHERN CWA...LIKELY CAUSED BY LAST NIGHTS PRECIPITATION. SO FAR CU IN THIS AREA APPEARS VERY SHALLOW AND WITH TEMPS BEING HELD DOWN SOMEWHAT...DO NOT EXPECT THIS AREA TO BE A LOCATION WHERE WIDESPREAD PRECIP DEVELOPS...BUT THINK AT LEAST AN ISOLATED THREAT IS WARRANTED THROUGH 02Z. AS THUNDERSTORMS DEVELOP...MAIN CONCERN WILL BE HOW FAR EAST THEY CAN PROPAGATE WITH 0-3KM WIND SHEAR/CORFIDI VECTORS GENERALLY FAVORING AN EASTWARD PROGRESS...BUT WITH INSTABILITY AXIS ORIENTED MORE NORTH TO SOUTH HAVE DOUBTS ABOUT HOW FAR EAST THINGS WILL GET WHICH IS SUPPORTED BY SHARP EAST/WEST GRADIENT NOTED IN SREF DATA. FOR THE TIME BEING...THINK KEEPING COVERAGE IN THE SCATTERED RANGE WILL SUFFICE AND WANT TO HOLD OFF GOING ANY HIGHER UNTIL CONVECTION STARTS TO DEVELOP. TOMORROW...OVERALL SIMILAR PATTERN EXPECTED WITH LIGHT EAST-SOUTHEASTERLY FLOW EXPECTED ACROSS MUCH OF THE AREA THROUGH THE DAY. UNLIKE TODAY...DIV Q FIELDS INDICATING SOME LARGE SCALE FORCING FOR ASCENT PRESENT AS WEAK SHORT WAVE TROUGH MOVES OVER TOP OF RIDGE AXIS AND INTO THE AREA. DIV Q FIELDS INDICATE LARGE SCALE FORCING FOR ASCENT WILL BE MAXIMIZED OVER THE NORTHWEST CWA...COLLOCATED WITH BEST LOW LEVEL FORCING AND INSTABILITY. THINK A FORECAST SIMILAR TO THE PAST FEW DAYS WITH POPS INCREASING IN THE 21-00Z TIME RANGE IS IN ORDER WITH BEST CHANCES IN THE NORTHWEST. WITH LIGHT EASTERLY FLOW AND POTENTIAL FOR OUTFLOW FROM OVERNIGHT PRECIP IN THE AREA HAVE BACKED OFF HIGH TEMPS A FEW DEGREES WITH VALUES SIMILAR TO TODAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 210 PM MDT MON JUL 30 2012 THURSDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH THE EVENING AS LARGE SCALE ASCENT BUILDS INTO THE AREA. FOR NOW I HAVE KEPT MAX POPS 50 ACROSS THE NW PART OF THE CWA AROUND 03Z...WITH COVERAGE DECREASING AS ACTIVITY MOVES EAST. H5 RIDGE WILL BEGIN TO FLATTEN IN RESPONSE TO SEVERAL UPPER LOWS MOVING ACROSS SOUTHERN CANADA BEGINNING THURSDAY. MEAN FLOW ACROSS THE NORTHERN PLAINS WILL BE OUT OF THE WEST...WITH A SERIES OF SHORTWAVE TROUGHS MOVING NORTH OF OUR CWA AND ASSOCIATED COLD FRONTS APPROACHING THE AREA. THERE IS STILL QUITE A BIT OF DIFFERENCE BETWEEN GUIDANCE ON TIMING/LOCATION OF THESE FEATURES...SO I KEPT POPS LIMITED TO 20/30 THROUGH THIS WEEKEND. TEMPERATURES WILL WARM BACK TO AROUND 100 WEDNESDAY...WITH TEMPERATURES IN THE UPPER 80S/LOW 90S SATURDAY BEHIND A COLD FRONT PROGGED TO MOVE THROUGH THE REGION FRIDAY NIGHT AND H5 HEIGHTS LOWERING IN RESPONSE TO RIDGE DETERIORATING. BY EARLY NEXT WEEK THE RIDGE ACROSS THE SOUTHERN CONUS WILL BEGIN BUILD BACK TO THE NORTH...WITH DIFFERENCES BETWEEN ECMWF AND GFS/GEFS ON STRENGTH AND AMPLITUDE OF RIDGE. REGARDLESS OF SOLUTION A RETURN TO THE DRY/VERY HOT PATTERN SEEMS LIKELY WITH 100 DEGREE TEMPERATURES RETURNING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1120 AM MDT MON JUL 30 2012 MAIN ISSUE FOR THIS TAF CYCLE WILL BE CHANCE OF THUNDERSTORMS AND ASSOCIATED IMPACTS AS VFR CONDITIONS AND LIGHT WINDS EXPECTED TO PREVAIL ACROSS AREA THROUGH MUCH OF THE PERIOD. WITH SFC FLOW VERY WEAK...TOUGH TO REALLY IDENTIFY AREAS WHERE SFC CONVERGENCE WOULD FAVOR THUNDERSTORM DEVELOPMENT...BUT BASED ON AVAILABLE DATA THINK EASTERN COLORADO/DUNDY COUNTY NEBRASKA MOST LIKELY AREA FOR INITIATION. GIVEN EXPECTED STORM MOVEMENT AND ORIENTATION OF AVAILABLE INSTABILITY...THINK GLD WILL HAVE A BETTER CHANCE OF BEING IMPACTED THAN MCK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...DR AVIATION...JRM
Hazardous weather outlook, Jul 30, 10:40 AM MDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON JUL 30 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT MON JUL 30 2012 /1140 AM CDT MON JUL 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF EASTERN COLORADO DURING THE AFTERNOON HOURS AND MOVE TO THE EAST SOUTHEAST THROUGH THE EVENING HOURS. A FEW SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE WEDNESDAY AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM MDT ALONG AND WEST OF THE KANSAS AND COLORADO BORDER. JRM
In the hours before
Special weather statement, Jul 30, 6:25 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT MON JUL 30 2012 COZ091-310045- KIT CARSON COUNTY- 625 PM MDT MON JUL 30 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLAGLER...MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3937 10269 3910 10277 3918 10315 3939 10315 TIME...MOT...LOC 0025Z 283DEG 26KT 3925 10300 LUNDQUIST
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 38 min |
| Jul 30, 6:25 PM MDT | Special Weather Statement | GLD | Kit Carson | 20 min |
| Jul 30, 7:09 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 66 min |
| Jul 30, 7:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 56 min |
| Jul 30, 7:57 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 30, 8:11 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 64 min |
| Jul 31, 5:01 PM MDT | Special Weather Statement | GLD | Kit Carson | 14 min |
| Jul 31, 5:17 PM MDT | Special Weather Statement | GLD | Kit Carson | 18 min |
| Jul 31, 5:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jul 31, 5:56 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.